Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Extremal Kleinian groups


Authors: William Abikoff and William J. Harvey
Journal: Proc. Amer. Math. Soc. 140 (2012), 267-278
MSC (2010): Primary 30F40; Secondary 20H15
DOI: https://doi.org/10.1090/S0002-9939-2011-10923-7
Published electronically: May 26, 2011
MathSciNet review: 2833539
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In 1967, Lipman Bers proved his area inequalities for Kleinian groups and gave examples to show that they are sharp; a group for which equality holds is termed extremal. Maskit's work on function groups published during the next decade contained implicitly a characterization of all extremal groups for the second inequality.

Here we determine the class of extremal groups for the first area inequality: these maximal area groups are all torsion-free Schottky or almost Schottky groups. For completeness, we also show that any extremal group for the second area inequality is either quasi-Fuchsian or a regular b-group.


References [Enhancements On Off] (What's this?)

  • 1. William Abikoff, On boundaries of Teichmüller spaces and on Kleinian groups. III, Acta Math. 134 (1975), 211-237. MR 0435452 (55:8412)
  • 2. Lars V. Ahlfors, Finitely generated Kleinian groups, Amer. J. Math. 86 (1964), 413-429. MR 0167618 (29:4890)
  • 3. Alan F. Beardon and Bernard Maskit, Limit points of Kleinian groups and finite sided fundamental polyhedra, Acta Math. 132 (1974), 1-12. MR 0333164 (48:11489)
  • 4. Lipman Bers, Inequalities for finitely generated Kleinian groups, J. Analyse Math. 18 (1967), 23-41. MR 0229817 (37:5383)
  • 5. -, On Ahlfors' finiteness theorem, Amer. J. Math. 89 (1967), 1078-1082. MR 0222282 (36:5334)
  • 6. L. Greenberg, On a theorem of Ahlfors and conjugate subgroups of Kleinian groups, Amer. J. Math. 89 (1967), 56-68. MR 0209471 (35:369)
  • 7. Michael Kapovich, Hyperbolic manifolds and discrete groups, Progress in Mathematics, vol. 183, Birkhäuser Boston Inc., Boston, MA, 2001. MR 1792613 (2002m:57018)
  • 8. Roger C. Lyndon and Paul E. Schupp, Combinatorial group theory, Springer-Verlag, Berlin, 1977, Ergebnisse der Mathematik und ihrer Grenzgebiete, Band 89. MR 0577064 (58:28182)
  • 9. Albert Marden, On Bers' boundary of Teichmüller space, abstract, Notices of the Amer. Math. Soc. 18 (1971), 1082.
  • 10. -, The geometry of finitely generated Kleinian groups, Ann. of Math. (2) 99 (1974), 383-462. MR 0349992 (50:2485)
  • 11. Bernard Maskit, A characterization of Schottky groups, J. Analyse Math. 19 (1967), 227-230. MR 0220929 (36:3981)
  • 12. -, On boundaries of Teichmüller spaces and on Kleinian groups. II, Ann. of Math. (2) 91 (1970), 607-639. MR 0297993 (45:7045)
  • 13. -, Decomposition of certain Kleinian groups, Acta Math. 130 (1973), 243-263. MR 0404614 (53:8414)
  • 14. -, Kleinian groups, Springer-Verlag, 1988. MR 959135 (90a:30132)
  • 15. Darryl McCullough, Compact submanifolds of $ 3$-manifolds with boundary, Quart. J. Math. Oxford Ser. (2) 37 (1986), no. 147, 299-307. MR 854628 (88d:57012)
  • 16. John G. Ratcliffe, Foundations of hyperbolic manifolds, second ed., Graduate Texts in Mathematics, vol. 149, Springer, New York, 2006. MR 2249478 (2007d:57029)
  • 17. Dennis Sullivan, On the ergodic theory at infinity of an arbitrary discrete group of hyperbolic motions, Riemann surfaces and related topics: Proceedings of the 1978 Stony Brook Conference (State Univ. New York, Stony Brook, N.Y., 1978), Ann. of Math. Stud., vol. 97, Princeton Univ. Press, 1981, pp. 465-496. MR 624833 (83f:58052)
  • 18. C. T. C. Wall, Rational Euler characteristics, Proc. Cambridge Philos. Soc. 57 (1961), 182-184. MR 0122853 (23:A185)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 30F40, 20H15

Retrieve articles in all journals with MSC (2010): 30F40, 20H15


Additional Information

William Abikoff
Affiliation: Department of Mathematics, University of Connecticut at Storrs, Storrs, Connecticut 06269-3009
Email: abikoff@math.uconn.edu

William J. Harvey
Affiliation: Department of Mathematics, King’s College, Strand, London, WC2R-2LS England
Email: Bill.Harvey@kcl.ac.uk

DOI: https://doi.org/10.1090/S0002-9939-2011-10923-7
Received by editor(s): May 14, 2010
Received by editor(s) in revised form: November 13, 2010
Published electronically: May 26, 2011
Communicated by: Michael Wolf
Article copyright: © Copyright 2011 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society